North Dakota, 2021Flash Flood and Hail in North Dakota, August 30, 2021
August 30, 2021 · NWS BIS · 23 events in 7 counties and zones
A few thunderstorms developed during the late morning hours over central North Dakota where southerly low level flow increased instability, and deep layer shear was elevated. Initially, a nearly stationary supercell developed over Oliver County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- $1.3 million
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the late morning hours over central North Dakota where southerly low level flow increased instability, and deep layer shear was elevated. Initially, a nearly stationary supercell developed over Oliver County. The storm produced large hail and damaging wind gusts, along with torrential rain that led to flash flooding and damaging gravel roads. The storm eventually started moving to the south-southeast, continuing to produce severe weather in its path. Substantial damage occurred in Morton County north and east of the city of Flasher where hail up to the size of baseballs and wind gusts estimated to 80 mph severely damaged homes and vehicles, and overturned a semi-truck. Additional storms developed in the area. One intense supercell thunderstorm moved through Hettinger and Adams counties producing three inch diameter hail that destroyed crops and greatly damaged buildings and vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 8:09 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 30, 8:09 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
909 AM CDT Mon Aug 30 2021
.UPDATE...
Issued at 853 AM CDT Mon Aug 30 2021
No major changes for this update. Only blended in latest
observations and made slight adjustments to sky cover based on
satellite trends. CAMs continue to indicate the potential for
thunderstorms initiating as early as late morning or early
afternoon. Still not entirely confident in this solution. However,
should anything develop that early, will likely be elevated in
nature initially.
UPDATE Issued at 617 AM CDT Mon Aug 30 2021
No major changes were needed for this update. Just blended in the
latest observations of the sensible weather fields into the going
forecast.
&&
.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Mon Aug 30 2021
The potential for severe thunderstorms this afternoon and evening
across the west central and southwest highlights the short term
forecast period.
Early this morning, nearly zonal flow was noted at the mid to
upper levels, with a hint of subtle ridging near the Montana
border. A weak shortwave was also noted on water vapor satellite
imagery embedded within the flow over central Montana. This wave
should be the trigger to initiate a few isolated thunderstorms
across western and central North Dakota this afternoon and
evening.
Warm air advection and moisture will be on the increase through
the day, leading to a slightly warmer day than yesterday with
highs in the mid 70s across the northeast to the mid 80s
southwest. Dewpoints across much of the central and south will
rise into the mid 50s to lower 60s (highest values southwest and
south central). These temperature/moisture profiles will lead to
plenty of destabilization across the west central and southwest
this afternoon, leading to MLCAPE values in the 1500 to 2500 J/kg
range. This area of enhanced buoyancy will be collocated with
deep layer shear values on the order of 35 to 45 knots, which
would certainly be sufficient for supercells. While the parameter
space will be favorable for very large hail up to two inches in
diameter and winds gusts to 70 mph, there remains a lack of an
obvious trigger. The one exception will be the aforementioned
weak wave that will move through aloft (bringing with it modest
height falls and cooler temperatures aloft, leading to steep mid
level lapse rates southwest).
Thus, the severe threat will be conditional based on initiation,
but it seems likely that at least a handful of storms will form.
Most CAMs have been consistent with initiating isolated storms
over the west and south central during the 20z to 22z time frame.
These initial supercells should stay fairly discrete given the
isolated nature of the convection, but the severe threat may last
into the evening as a modest low level jet kicks in and storms
try to grow upscale south central. Most of the activity should
slide off into north central South Dakota around and after 06z
Tuesday. Expect overnight lows in the 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 412 AM CDT Mon Aug 30 2021
An upper level ridge axis amplifies on Tuesday overhead as a
Pacific Northwest trough digs south and east. This will keep most
of the day dry on Tuesday with only a few clouds hovering around.
Tuesday afternoon will also feature a stiff breeze out of the
southeast with sustained winds up to 25 mph and gusts to 35 mph. A
shortwave will then eject from the western trough as ridging
moves east, skirting the northwest and north central overnight.
This will lead to chances of showers and storms mainly across the
north through Wednesday morning.
The stronger wave then comes through later on Wednesday, which
should bring widespread showers and thunderstorms to western and
central North Dakota. The forecast CAPE/shear overlap would favor
a chance for severe storms across most of the central and into
the Turtle Mountains and James River Valley. Specific details
regarding exact location and timing remain uncertain, but this is
a period we continue to watch closely.
A few more thunderstorms will be possible on Thursday as the base
of the trough moves overhead by the night time hours. While
buoyancy will be modest, shear will be strong so a few stronger
updrafts are not out of the question. Showers (and perhaps a
storm or two) embedded in cyclonic flow will then be possible
Friday through Saturday morning behind the trough.
Temperatures will remain around or slightly below normal for this
time of year through the extended.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 617 AM CDT Mon Aug 30 2021
VFR conditions are expected through the period. Isolated
thunderstorms are possible this afternoon and evening across
portions of the west and central. Across the southwest, a few
storms could become strong to severe with very large hail up to
two inches in diameter and wind gusts to 70 mph. Due to the
isolated nature of these storms and uncertainty regarding exact
location and timing, have kept mention of any kind of
precipitation out of the TAF forecast for now.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Telken
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 30, 7:42 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
842 AM CDT Mon Aug 30 2021
NDZ001>005-009-025-037-311345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Foster-Stutsman-
842 AM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southeast North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ017>021-031>035-040>046-311345-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
842 AM CDT Mon Aug 30 2021 /742 AM MDT Mon Aug 30 2021/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
There is a slight chance for thunderstorms this afternoon and
evening. A storm or two could become severe. The main threats
would be hail to two inches in diameter and wind gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ010>013-022-023-036-047-048-050-051-311345-
Mountrail-Ward-McHenry-Pierce-Sheridan-Wells-Kidder-Logan-
La Moure-McIntosh-Dickey-
842 AM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...Today and Tonight
There is a slight chance for thunderstorms this afternoon and
evening. While severe weather is not anticipated, a few storms
could become strong with small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Wednesday afternoon and
evening across much of western and central North Dakota. A few of
these storms could become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Telken
In the hours before
Special weather statement, Aug 30, 9:51 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1051 AM CDT Mon Aug 30 2021
NDZ020-301615-
Oliver ND-
1051 AM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southwestern Oliver
County through 1115 AM CDT...
At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Beulah, moving southeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of western Oliver
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4713 10177 4724 10169 4719 10139 4700 10157
TIME...MOT...LOC 1550Z 296DEG 12KT 4715 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SCHILD
Event by event
20 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Oliver
- When
- August 30, 10:00 AM CST to 10:03 AM CST
- Where
- Oliver County, 14.06 mi WNW of Hannover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.170, -101.720
An unattached porch was tipped over.
Hail, Oliver
- When
- August 30, 11:14 AM CST to 11:17 AM CST
- Where
- Oliver County, 9.9 mi W of Hannover
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.110, -101.640
Flash Flood, Oliver
- When
- August 30, 11:15 AM CST to 1:15 PM CST
- Where
- Oliver County, 8.93 mi W of Hannover to 14.58 mi NW of Hannover
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 47.120, -101.620
Over four inches of rain falling from a slow moving thunderstorm led to flash flooding. Rural roads had water flowing over them, washing gravel away and making them impassable.
Hail, Mercer
- When
- August 30, 12:30 PM CST to 12:33 PM CST
- Where
- Mercer County, 2.81 mi W of Hazen
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.300, -101.690
Hail, Morton
- When
- August 30, 12:40 PM CST to 12:43 PM CST
- Where
- Morton County, 6.24 mi N of New Salem
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.940, -101.410
Hail, Mercer
- When
- August 30, 12:45 PM CST to 12:48 PM CST
- Where
- Mercer County, 2.92 mi NNE of Beulah
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 47.310, -101.760
A pickup truck was damaged.
Hail, Morton
- When
- August 30, 1:11 PM CST to 1:14 PM CST
- Where
- Morton County, 4.31 mi ENE of New Salem
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -101.340
Hail, Morton
- When
- August 30, 1:24 PM CST to 1:26 PM CST
- Where
- Morton County, 2.13 mi NNE of Judson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.860, -101.260
Hail, Morton
- When
- August 30, 1:25 PM CST to 1:29 PM CST
- Where
- Morton County, 3.15 mi WNW of Judson to 2.55 mi WNW of Judson
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.850, -101.330
Multiple homes in the area were heavily damaged, which included broken windows and destroyed siding. In addition, a few campers were also damaged.
Hail, McLean
- When
- August 30, 3:00 PM CST to 3:04 PM CST
- Where
- McLean County, 4.75 mi NNW of Emmet
- Measured
- 1.25 in hail
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -101.700
Multiple vehicles were damaged. A canola crop was severely damaged.
Hail, Morton
- When
- August 30, 3:05 PM CST to 3:10 PM CST
- Where
- Morton County, 9.86 mi S of Sweet Briar
- Measured
- 2.25 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.690, -101.140
A soybean crop was destroyed.
Hail, Morton
- When
- August 30, 3:18 PM CST to 3:22 PM CST
- Where
- Morton County, 0.84 mi SE of Glen Ullin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.810, -101.820
Hail, Morton
- When
- August 30, 3:50 PM CST to 3:54 PM CST
- Where
- Morton County, 6.21 mi SSE of Glen Ullin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.740, -101.770
Hail, Grant
- When
- August 30, 2:51 PM MST to 2:55 PM MST
- Where
- Grant County, 11.85 mi NNE of Lark
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.610, -101.310
Hail, Morton
- When
- August 30, 3:55 PM CST to 3:58 PM CST
- Where
- Morton County, 11.8 mi ESE of Almont
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.650, -101.280
Hail, Hettinger
- When
- August 30, 3:11 PM MST to 3:14 PM MST
- Where
- Hettinger County, 4.38 mi NNE of Regent
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -102.520
Hail, Morton
- When
- August 30, 4:30 PM CST to 4:33 PM CST
- Where
- Morton County, 11.07 mi S of Judson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.670, -101.260
Hail, Morton
- When
- August 30, 4:34 PM CST to 4:37 PM CST
- Where
- Morton County, 3.45 mi N of Flasher
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.500, -101.230
Thunderstorm Wind, Morton
- When
- August 30, 4:50 PM CST to 4:58 PM CST
- Where
- Morton County, 5.24 mi E of Flasher
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.455, -101.120
A semi-truck and trailer were blown over by thunderstorm winds. The very strong winds continued for a few minutes after the truck blew over.
Hail, Hettinger
- When
- August 30, 3:53 PM MST to 4:00 PM MST
- Where
- Hettinger County, 7.14 mi SSE of Regent to 2.8 mi S of Mott Muni Arpt
- Measured
- 3 in hail
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 46.332, -102.472
Vehicles were severely damaged, which included broken windshields.
Hail, McLean
- When
- August 30, 4:55 PM CST to 4:58 PM CST
- Where
- McLean County, 6.96 mi SW of Emmet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.590, -101.770
Hail, Morton
- When
- August 30, 5:05 PM CST to 5:15 PM CST
- Where
- Morton County, 5 mi NNE of Flasher to 5.32 mi NE of Flasher
- Measured
- 2.75 in hail
- Property damage
- $400,000
- Crop damage
- $750,000
- Reported by
- Trained Spotter
- Coordinates
- 46.517, -101.190
Very large hail combined with wind gusts to cause extensive damage. At one farmstead, all windows were broken out of the north side of two homes. Steel siding was dented on one home, and vinyl siding was destroyed on the other. Five vehicles had their windows broken. Crops were flattened and trees were stripped of leaves. Other farmsteads in the area also had broken windows in their homes, and destroyed crops.
Hail, Adams
- When
- August 30, 4:50 PM MST to 5:20 PM MST
- Where
- Adams County, 8.42 mi N of Haynes to 3.32 mi ESE of Haynes
- Measured
- 3 in hail
- Property damage
- $350,000
- Crop damage
- $400,000
- Reported by
- Public
- Coordinates
- 46.090, -102.500
A long lived supercell thunderstorm produced a path of destruction near Haynes. At one farm, large hail punched many holes through the metal roofs on pole barns and also into a hot-tub cover. Five vehicles were substantially damaged. Windows were broken on pole barns, and an exhaust vent for a pole barn furnace was busted off. To the south-southeast the destruction continued, with very large hail continuing to fall. In addition, strong thunderstorm winds accompanied the hail, shredding a field of lush eight foot tall corn, which was considered some of the nicest in the county, down to knee high.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, August 30, 20213 deaths · 7 injured · $1.8 million · 2 events
- Flash Flooding in Virginia, August 30, 20211 death · $2.5 million · 2 events
- Lightning Strike in New Jersey, August 30, 20211 death · 6 injured · 1 event
- Hail in Iowa, August 30, 2021$233,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in West Virginia, August 30, 2021$115,000 · 12 events
- Hail in South Dakota, August 30, 2021$76,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in California, August 30, 2021$90,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 30, 2021$36,000 · 50 kt wind · 20 events
- Tropical Storm in Louisiana, August 30, 2021$80,000 · 2 events
- Flash Flooding and Debris Flow in Kentucky, August 30, 2021$65,000 · 6 events
- Flash Flooding and Flood in Nebraska, August 30 to 31, 20212.5 in hail · 29 events
- Hail and Damaging Winds in Iowa, August 30 to 31, 2021$10,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978022, 977779, 978029, 977780, 977782, 977783, 977784, 977785, 977788, 977791, 977793, 977797, 977798, 977789, 977820, 977795, 978023, 978024, 978027, 977819, 978026, 978028, 978025.